Signs of Abuse / Overdose

Every person is unique, so the signs and symptoms may be different. Below are a few common indicators:

Abuse

  • Changes in behaviors and attitude
  • Missing medication
  • Missing spoons from the kitchen (used for heroin)
  • Borrowing money or unexplained disappearance of money or valuable
  • Attempts to hide needle marks with long sleeves or band aids
  • Constant scratching
  • Discarded syringes
  • Extreme drowsiness
  • Compulsive drug seeking and use despite serious adverse consequences
  • A higher priority given to opioid use than other activities and obligations
  • Higher tolerance – meaning needing more to get the same effect
  • Physical dependence and/or addiction
  • Physical withdrawal when discontinued opioid use (restlessness, muscle and bone pain, insomnia, diarrhea, vomiting, cold flashes with goose bumps, and involuntary leg movements)

Overdose

  • Lips or nails turning blue
  • Loud snoring or gurgling sounds*
  • Person is breathing very slowly or not at all
  • Seizures
  • Dizziness
  • Weakness
  • Pinpoint pupils
  • Loss of consciousness
  • Cannot wake the person when you yell their name or rub your knuckles on their breast bone (sternal rub)
  • Coma
  • Possible death

*Never assume that someone is just asleep if they use an opioid – always attempt to rouse.

In the event of an overdose:

Step 1- CALL 911

  • Give address/location
  • Say “I can’t wake my friend up”
  • You don’t need to tell the operator that drugs were taken

Step 2: CHECK FOR BREATHING

  • Open airway (tilt head, lift chin)
  • Make sure there is nothing in the mouth
  • Check for signs of life (movement and breathing for no more than 10 seconds)

Step 3: RESCUE BREATHING

  • Tilt head back, lift chin, pinch nose
  • If no breathing, give two rescue breaths
  • Give a breath every five seconds
  • If breathing, place in recovery position and monitor airway, breathing, and circulation
  • Stay with the individual until help arrives

How to do the recovery position